Is there a cheaper solution to medical marijuana for patients who don't eat? - AgingCare.com

Is there a cheaper solution to medical marijuana for patients who don't eat?

Follow
Share

My dad has dementia and we have been battling him not eating for months. After being in the hospital, the doctors did all the usual tests to make sure there were no physical reasons he wasn't eating. After being cleared of those tests, we established it was his dementia. They sent him home with some added prescriptions to help with his eating and depression. One prescription is medical marijuana which has been working better with his eating but the cost is super expensive. Medicare does not pay for it and it costs us nearly $500 dollars a month for it. Plus he seems to have weird hallucinations with it. I would just like to know if there is another alternative that is not so damn expensive and without the side affects.

This question has been closed for answers. Ask a New Question.
7

Answers

Show:
Periactin is a fairly reliable appetite stimulant usually without side effects, and generally won't make people hallucinate - about 10% of people may be suspectible to psychosis as a marijuana side effect. The other common Rx appetite stimulant is Megace - I do not Rx it myself and do not see it used as much anymore.

Marinol has similar side effects to marijauna; some people are trying hemp oil which has no THC supposeduly and may be legal, for seziures, etc. but I'm not sure what it would do for appetite.

I have heard or using sweet pickles and candied ginger to try to perk up the appetite too, but YMMV. You can try homemade milkshakes with high calories, or use high-calorie formulas with 1-2 calories per cc, and maybe additives like Scandical and Polycose, or even Nestle Microlipid. (Just don't inhale the fumes from that stuff if you are trying to LOSE weight, like me :-)
Helpful Answer (0)
Report

At the end of life people do gradually stop eating, loose their appetite and taste for food. This is very difficult for caregivers to accept and they want to do everything they can to encourage the loved one to take at least some food. If they will eat present the food in very small portions rather than a plate of dinner.

Supplemental feeding by IV. or tube is rarely a good idea and often makes the patient just feel sick and overloads the body's systems.

Hallucinations are very common in the very sick, those close to death or could be caused by certain drugs.

The use of pureed food or supplemental protein drinks are all helpful if tolerated. Their is also protein powder that can be mixed into any food and hopefully not detected.
Taste and smells are also very important things to bear in mind. Try not to fill the house with cooking smells however delicious the cook finds them because your old dementia or not patient will not want to eat any of if.
Helpful Answer (1)
Report

Ditch the marijuana. The hallucinations sound like a drug interaction, so I would ask the pharmacist which drugs are interacting. Pharmacists are a wealth of information.
Helpful Answer (1)
Report

There is apparently a prescription medication that makes you hungry. I don't know the name of it but when my mom was hospitalized for dangerously low sodium and she wasn't eating the doctor at the hospital gave her medicine that he said would make her hungry. I believe it was a liquid form - about the size of a k-cup. Ask his doctor.
Helpful Answer (0)
Report

Becca, food is tied to love and nurturing in most cultures, so it is hard to allow our loved ones to stop eating. I have had to spoon feed most of my mother's meals for years now because she doesn't feel hungry and lacks the initiative to eat on her own. I have to put a lot of thought into packing as much nutrition and calories into each mouthful because her intake is so small.
If she reaches a point where she won't open her mouth or says she really doesn't want to eat I won't force her. As the body slows the need for food decreases, if they are not begging to be fed or crying out with hunger it is not cruel to let them stop eating and fade away, in act I think forcing them to linger on is more cruel.

As for medications, my mom is on mirtazapine, it has a bonus effect of increasing appetite in some people.
Helpful Answer (1)
Report

We tried the Boost and Ensure before and he refused to not only take that but he woul not drink water. He claimed to be sick and couldn't. They took him off of Prozac (said it might cause weight loss) and put him on a different antidepressant. The doctors did tell us if does not improve, he could be "transitioning" and we have to make family decision on whether to use IV food supplements or let him go on his own. They claim he would not feel any pain but it is difficult for families to watch.
Helpful Answer (0)
Report

Have you tried the nutritional supplements like Boost and Ensure?

It's a difficult situation when elders slow down and diminish their food consumption. Since they're not as active, they're not as hungry.

I'm wondering also if he's depressed - that could affect his appetite if he's lost interest in life.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions